Page Section: Centre Content Column
Administration of incorrect thrombolysing agent following stroke (11HDC01434)
Download Administration of incorrect thrombolysing agent following stroke (11HDC01434) (PDF 44Kb)
(11HDC01434, 20 November
Public hospital ~ District health board ~ Stroke ~ Stroke
thrombolysis protocol ~ Medication error ~ Communication ~ Right
An 82-year-old man was taken to hospital following a suspected
stroke. He was fast-tracked onto the thrombolysis pathway by an
emergency department (ED) house surgeon. Thrombolysis is the use of
drug therapy to break down clots. After a period of observation and
a head CT scan, a medical consultant advised the house surgeon to
The stroke thrombolysis protocol (the protocol) used at the
hospital was from a tertiary hospital. The protocol advised
administration of "t-PA". The house surgeon was unsure what
medication this referred to, and was advised by an ED nurse that
the only t-PA available in the ED was tenecteplase. The house
surgeon was uncertain whether or not this was the correct drug, as
there was inconsistency in the dosing, so he decided to clarify the
correct drug to use with the tertiary hospital. He telephoned and
was put through to a medical registrar working in the ED. The house
surgeon told the registrar that they had only tenecteplase in stock
and asked her if that was the t-PA referred to in the protocol. The
registrar asked an ED consultant. She called the house surgeon back
10 minutes later and told him that tenecteplase was the medication
The house surgeon prescribed tenecteplase. The following
morning, the man's neurological status deteriorated. A CT head scan
showed that he had had an intracranial haemorrhage. The man should
have been given the t-PA drug alteplase, which was available at the
hospital. Tenecteplase should not be used for the treatment of
stroke, and is used only for treatment of heart attacks.
It was held that mistakes were made by staff at both hospitals.
It was inappropriate for the hospital to adopt and implement the
protocol from the other hospital without first reviewing it to
ascertain its applicability locally and amending it to reflect its
own processes. The protocol provided no guidance to staff on which
drug should be used, how to access that drug, and who to contact
with questions or queries about the protocol.
The uncertainty in the protocol as to which drug to use resulted
in a series of actions - all 'small holes' in the provision of care
- which lined up with disastrous results. The house surgeon was
informed that tenecteplase was the only drug available in the ED.
Concerned that the packaging indicated that the dosage in the
protocol was higher than the manufacturer's instructions, he sought
advice. He called the tertiary hospital, because it was their
protocol. He did not contact the consultant at his own hospital as
he was expected to do.
When speaking to the registrar at the tertiary hospital the
question 'should I give tenecteplase to thrombolyse a stroke
patient?' was incorrectly conveyed to or heard by the consultant as
'is tenecteplase what we use for thrombolysis?', and the question
was assumed to relate to a cardiac patient. The answer conveyed to
the house surgeon was 'yes'.
No further checks were made - either by reference to MIMS (a
medicines information resource) or Medsafe data, or the on-call
consultant. Concerns held were allayed, warning bells had, it was
thought, been heeded, and the drug was administered.
Had the protocol clearly identified the relevant drug, had the
house surgeon called his own consultant, had the manufacturer's
guidelines been complied with, had the question been correctly
asked and answered in the tertiary hospital, a different outcome
may have resulted. There was a series of missed opportunities
through the systems and staff to catch what would become a fatal
The DHB failed to provide services with reasonable care and
skill and so breached Right 4(1).